Nebraska, 2024

Flash Flood and Hail in Nebraska, August 14 to 15, 2024

August 14 to 15, 2024 · NWS OAX · 4 events in 3 counties and zones

Upper air analysis on the morning of August 14th showed troughing over the Pacific Northwest and a shortwave ridge with its axis positioned over the upper Mississippi River Valley. Divergence aloft over the central Great Plains developed two areas of low pressure at the surface as analyzed by Weather Prediction Center surface analysis maps.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Upper air analysis on the morning of August 14th showed troughing over the Pacific Northwest and a shortwave ridge with its axis positioned over the upper Mississippi River Valley. Divergence aloft over the central Great Plains developed two areas of low pressure at the surface as analyzed by Weather Prediction Center surface analysis maps. One low pressure was centered over South Dakota, the other in northwest Kansas. The two low pressures were connected by a stationary front, and a warm front extended southeast out of the southern low pressure into the lower Mississippi river Valley. By the afternoon hours, convection developed along and on the cool side of this warm front, resulting in scattered strong to severe thunderstorms across much of southeast Nebraska and southwest Iowa. Though both states saw severe thunderstorm warnings, the only severe weather reports came out of Nebraska where a funnel cloud, quarter sized hail, and wind gust of 58 miles per hour were all reported. Training thunderstorms in the Omaha metro later that night resulted in isolated pockets of urban flash flooding in Douglas County south of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 14, 5:03 PM CST, 21 minutes earlier. Its key messages:

  • Severe storms are possible this evening (10-20% chance). Large hail, damaging winds, tornadoes, and localized heavy rain leading to flooding will be possible.
  • There will be another chance for severe storms Thursday afternoon and evening (5-15%) with primary hazards being damaging winds and large hail.
  • Temperatures stay seasonably warm through early next week with additional chances for nighttime storms.
Area forecast discussion, Aug 14, 5:03 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
603 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- Severe storms are possible this evening (10-20% chance). Large
  hail, damaging winds, tornadoes, and localized heavy rain
  leading to flooding will be possible.

- There will be another chance for severe storms Thursday
  afternoon and evening (5-15%) with primary hazards being
  damaging winds and large hail.

- Temperatures stay seasonably warm through early next week with
  additional chances for nighttime storms.

&&

.DISCUSSION...
Issued at 153 PM CDT Wed Aug 14 2024

This afternoon - tonight:

Skies are clearing across eastern Nebraska and southwest Iowa
this afternoon, preparing our area for the potential for severe
storms this evening. A shortwave trough will bring a dry line
boundary through triggering storms sometime between 5 and 8 PM,
with some CAMs showing earlier convection in Kansas expanding
north and developing storms near Gage County around 5 to 6 PM,
and the HRRR holding off on convection until closer to 8 PM. In
either case, the environment is looking very unstable this
afternoon with 3000-4000 J/kg of SB CAPE and strong low-level
shear. Some models have as much as 400+ m2/s2 of 0-3km shear.
Looking closer to the ground, 0-1km shear will be 200+ m2/s2.
This is looking like a much better set-up for severe weather
than 24 hours ago, with potential for 2+ inch hail and damaging
winds of 75 mph. Tornadoes will also be possible due to the high
amount of low-level shear, and LCLs below 1000 m. The area of
greatest potential for severe weather is generally east of
Highway 77 in Nebraska through southwest Iowa. We're expecting
storms to develop initially into supercells, merging into a line
around or just west of the Missouri River. Once the line
develops, the tornado threat will lessen, but not completely go
away, and transition into more of a damaging wind and heavy rain
threat. The severe weather threat should be out of our area by
midnight at the latest.

Thursday:

We have another severe weather threat on Thursday as another
shortwave moves through during the afternoon/evening. This looks
less menacing as we won't be quite as unstable, with SB CAPE
only around 1800-2500 J/kg, and significantly less low-level
shear. There will still be sufficient shear and instability for
a severe potential, however, with the greatest threats being
large hail up to half-dollar-size and damaging winds of 60 mph.
These storms appear to initiate north of I-80 and track into
southeast Nebraska and southwest Iowa during the evening. They
will likely be out of our area by 10 PM.

Friday-Tuesday:

Over the weekend we see the summertime ridge build back up over
the Rocky Mountain region, with temperatures trending upward
across our area. Dry weather is expected on Friday through the
day on Saturday, but we'll have to watch Saturday night into
Sunday as the UL-Jet moves across our area for the potential for
the development of an overnight MCS. Several models develop one,
but vary in location of the system from as far north as the
Dakotas to right over our area. With more of the models staying
dry over our area, right now precipitation potential is low
around 15-20%.

Early next week we see the ridge expand eastward leading to
seasonably warm daytime temperatures and additional chances for
nighttime storm potential.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 603 PM CDT Wed Aug 14 2024

Showers and thunderstorms are developing across portions of
eastern NE as of 6 PM (23z) and that activity will become
increasingly widespread over the next 2-4 hours with KLNK and
KOMA the most likely locations to be impacted. MVFR to
potentially IFR conditions are possible in the heaviest
downpours with locally strong wind gusts as well. The storms are
expected to shift east of the area by 05-06z with winds
switching to west and then northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 4 AM CDT Thursday for NEZ052-053-067.
IA...Flood Watch until 4 AM CDT Thursday for IAZ079-080-090-091.

&&

DISCUSSION...McCoy
AVIATION...Mead
Hazardous weather outlook, Aug 14, 12:57 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
157 PM CDT Wed Aug 14 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150900-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
157 PM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a 10-20% chance of severe storms generally east of
Highway 77, from around 5 PM through midnight. Large hail up to
2.5 inches in diameter, damaging winds up to 75 mph, a couple
tornadoes, and localized flooding will all be possible with severe
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to isolated storms will be possible again Thursday
afternoon (5-10% chance) with hail and gusty winds being the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into
tonight.

The radar

The Topeka radar (KTWX), 128 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Gage

When
August 14, 5:24 PM CST
Where
Gage County, 2 mi W of Odell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -96.838

A trained spotter reported quarter sized hail.

Funnel Cloud, Gage

When
August 14, 5:48 PM CST
Where
Gage County, 5 mi W of Blue Spgs
Reported by
Emergency Manager
Coordinates
40.130, -96.765

Emergency management reported a funnel cloud.

Thunderstorm Wind, Nemaha

When
August 14, 7:23 PM CST
Where
Nemaha County, 3 mi WSW of Nemaha
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.313, -95.723

A personal weather station measured a 58 miles per hour wind gust.

Flash Flood, Douglas

When
August 14, 9:00 PM CST to August 15, 1:00 AM CST
Where
Douglas County, 1.9 mi E of Millard to 1.91 mi ESE of South Omaha
Cause
Heavy Rain
Reported by
Public
Coordinates
41.221, -96.084

Training thunderstorms with heavy rain resulted in urban flash flooding across portions of far southern Douglas County. Several intersections were reported to have been under water by the Public, including the L Street and 23rd Street intersection, and the L Street and 102nd Street intersection.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207351, 1207352, 1207353, 1207354.